IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 173 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   To the Editor,
   References

 Article Access Statistics
    Viewed2938    
    Printed45    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 1995  |  Volume : 61  |  Issue : 4  |  Page : 238-239

Ciprofloxacin-induced bullous fixed drug eruption



Correspondence Address:
Kumar Sumit Bose


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20952970

Rights and PermissionsRights and Permissions



How to cite this article:
Bose KS. Ciprofloxacin-induced bullous fixed drug eruption. Indian J Dermatol Venereol Leprol 1995;61:238-9

How to cite this URL:
Bose KS. Ciprofloxacin-induced bullous fixed drug eruption. Indian J Dermatol Venereol Leprol [serial online] 1995 [cited 2019 Sep 16];61:238-9. Available from: http://www.ijdvl.com/text.asp?1995/61/4/238/4224



  To the Editor, Top


Ciprofloxacin is in use since 1986.[1] Due to its potent activity against both gram positive and gram negative organisms, excellent tissue penetration, good results in skin and soft tissue infections and twice a day dosage schedule; ciprofloxacin remains the most popular antibacterial among the dermatologists. However, adverse reactions like rashes and photosensitivity may occur. A single case of fixed drug eruption (FDE) due to ciprofloxacin has been reported earlier in a Japanese patient.[1] A novel case of bullous FDE is reported in an Indian patient.

A 25-year-old pharmacist was first seen in early May 1995 with a brownish-black circular patch with a central bulla measuring 1.25 cm by 1 cm in diameter and an erythematous halo on the dorsum of his right hand. He had earlier developed pharyngitis and took ciprofloxacin 500mg twice daily on his own. On the 5th day he developed erythema on his right forearm and hand which subsequently turned dark with a central bulla. At this juncture he consulted our clinic. Patient was prescribed local steroid (Elocon; mometasone furoate 0.1%) once a day for 3 weeks.

Provocation test done later, using 125 mg oral ciprofloxacin, produced erythematous hallow around the previous pigmented patches. Patch test with ciprofloxacin was not performed.

Ciprofloxacin is a well tolerated drug. Side effects reported are nausea, abdominal discomfort, headache and dizziness.[2] Cutaneous rashes such as photosensitivity has been reported.[3]

Antibiotics, sulfonamides and their derivatives and antiinfective agents causing FDE are common.[1],[4] Nonetheless, the newer quinolones producing FDE have not yet been reported except very few cases with ofloxacin[5] and a single case with ciprofloxacin only from Japan.[1] This case indicates that due to extensive use of ciprofloxacin in more than 56 countries other similar cases may come to light in future.

 
  References Top

1.Kawada A, Hiruma M, Morimoto K, et al. Fixed drug eruption induced by ciprofloxacin followed by ofloxacin. Contact Dermatitis 1994;31:182-3.  Back to cited text no. 1  [PUBMED]  
2.Schwartz J, Jauregu L, Lettieri J, et al. Impact of ciprofloxacin on theophylline clearance and steady-state concentractions in serum. Antimicrob Agents Chemother 1988;32:75-7.  Back to cited text no. 2    
3.Mirensky YM, Parish LC. Photosensitivity and and the quinolones. JEADV 1995;4:1-4.  Back to cited text no. 3    
4.Bork K. Fixed drug eruptions. In: Cutaneous side effects of drugs (Bork K, ed). WB Saunders Company, 1988;98-108.  Back to cited text no. 4    
5.Hazano S, Kume A, Higashi N. A case of fixed drug eruption from ofloxacin. Hifu (in Japanese) 1991;33:229-31.  Back to cited text no. 5    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow